• Users Online: 600
  • Home
  • Print this page
  • Email this page
ORIGINAL ARTICLE
Year : 2021  |  Volume : 10  |  Issue : 4  |  Page : 463-468

Incidence of adverse drug events among patients on second line anti-tuberculosis regimen in the littoral region of cameroon


1 Department of Microbiology and Parasitology, Faculty of Science, University of Buea, Buea; Tuberculosis Reference Laboratory, Regional Delegation for Public Health, Douala, Cameroon
2 Department of Microbiology and Parasitology, Faculty of Science, University of Buea, Buea, Cameroon
3 Department of Medical Laboratory Science, Faculty of Health Sciences, University of Buea, Buea, Cameroon
4 Littoral Regional Technical Group for the Control of Tuberculosis, Regional Delegation for Public Health, Douala, Cameroon
5 The Biotechnology Centre, University of Yaounde, Yaoundé, Cameroon

Correspondence Address:
Henry D Meriki
Department of Microbiology and Parasitology, Faculty of Science, University of Buea, Box 63, Buea
Cameroon
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijmy.ijmy_160_21

Rights and Permissions

Background: An adverse drug event (ADE) is an injury resulting from medical intervention associated with a drug. This study assesses the incidence of ADEs among participants on second-line drugs for tuberculosis (TB) in Cameroon. Methods: This was a longitudinal observational study including 65 participants and carried out from January 2017 to December 2017. Markers of ADEs were obtained from creatinine, transaminase audiogram, and clinical data. Multivariate analysis was used to determine the association between predictors and ADEs. Results: Forty-eight (73.8%) of the 65 participants developed 72 ADEs. Fifty-four (75%), 11 (15.3%), and 7 (9.7%) of the 72 ADEs were classified as Grades 1, 2, and 3, respectively. Gastrointestinal disorders were most common (35 [46.6%]) followed by auditory injuries (16 [22.2%]), hepatotoxicity (11 [15.3%]), neurological disorders (6 [8.3%]), and kidney disorders (4 [5.6%]). The follow-up duration of this study was 11,250-person day (PDY). The incidence rate for ADEs was 4.3/1000 PDY and that for gastrointestinal disorders, auditory injuries, hepatotoxicity, neurological disorders, and kidney disorders was 3.1, 1.4, 1.0, 0.5, and 0.2 (/1000PDY), respectively. Kanamycin (65 [90.3%]), isoniazid (4 [5.6%]), and ethambutol (3 [4.2%]) were incriminated with ADEs. Most (29 [60.4%]) of the ADEs occurred during the first 2 months of drug initiation. There was an association between poor treatment outcome and ADEs (P = 0.04, odds ratio = 1.20, 95% confidence of interval = 0.21–6.80]. Conclusions: The incidence of ADEs is associated with several factors and most of them occurred during the intensive phase of treatment. Kanamycin was the most associated drug linked to ADEs requiring its replacement with a less toxic one.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed421    
    Printed6    
    Emailed0    
    PDF Downloaded74    
    Comments [Add]    

Recommend this journal